Background: Previously used as a general anesthetic, gamma-hydroxybutyrate is now used as a recreational drug. Not surprisingly, an increasing number of acute overdose cases requiring emergency medical care have been reported and described, especially in the United States.
Objectives: To determine the number and percentage of gamma-hydroxybutyrate overdoses over a 15-month period and to describe the clinical hallmarks and course of this new drug in overdose.
Methods: All toxicological emergencies, including those caused by illicit drug consumption, were recorded for 15 months in an urban public hospital emergency department. Accurate toxicological history was obtained from the patients and, if gamma-hydroxybutyrate was suspected, confirmation was performed by urine mass spectrometry. The study data were compared with data recorded in the same emergency department in 1989.
Results: The total number of toxicological emergencies attended in our emergency department have remained unchanged during the last decade, with a significant decrease in number of opiate overdoses and an increase in the number of cocaine, amphetamine, and gamma-hydroxybutyrate overdoses. During the study period, 104 gamma-hydroxybutyrate overdoses presented to the emergency department (3.1% of all toxicological emergencies), ranking second in illicit drugs requiring emergency consultation. The profile of a patient with gamma-hydroxybutyrate intoxication is well defined: a young individual (23 +/- 5 years), male (64%), emergency department presentation on weekends (90%), with simultaneous ethanol consumption (73%) and ingestion of additional illicit drugs (86%), decrease of consciousness being the main complaint in all cases [16% with Glasgow Coma Scale (GCS) = 3]. Complete recovery without sequelae occurred in all cases.
Conclusion: Health authorities must be aware of the hazards of recreational gamma-hydroxybutyrate, and physicians must be cognizant of this recent cause of coma among youths presenting to the emergency departments.